The UK advertising watchdog is investigating claims the drug company behind Nurofen misled customers when selling its pain relief products. The Advertising Standards Authority (ASA) says it is examining complaints against Reckitt Benckiser and whether its product Nurofen Express "works faster" than standard paracetamol or ibuprofen, as claimed in a television advert.
It comes after a court in Australia ordered the British firm to pull a number of its products from shelves in the country, saying the company's products Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache are all in fact the same pill, containing the same active ingredient ibuprofen lysine 342mg. Some of the products were sold at almost double the price of Nurofen's standard painkiller.
Reckitt Benckiser said the ruling, made on 14 December, only related to Australia and would not be applicable in other countries, including the UK. But the ASA has now confirmed it has been investigating 12 complaints against the company since March over claims it made about another of its pain-relief products, Nurofen Express.
The ASA told IBTimes UK: "Complainants have challenged whether the ad is misleading because it implies that the product directly targets muscles in the head. They've also challenged whether the claim 'gives you faster headache relief than standard paracetamol or ibuprofen' is misleading.
"We received the complaints in February and launched an investigation in March. This is a complex case and our investigation is ongoing. The advertiser is providing evidence to substantiate its claims."
Nurofen Specific Pain removed in Australia
In Australia, Reckitt Benckiser has been given three months to remove the Nurofen Specific Pain products from retail shelves. The action was brought by the The Australian Competition and Consumer Commission (ACCC) and in his judgment, Justice James Edelman wrote: "None of the four products is any more or less effective than the others in treating any of the particular symptoms."
Reckitt Benckiser said it "did not set out to mislead consumers", with a spokesman adding: "The Nurofen specific-pain range was launched to help consumers navigate their pain-relief options, particularly within the grocery environment where there is no healthcare professional to assist decision making."
The ASA says it will make its ruling on Nurofen Express "in due course". The watchdog is responsible only for the content of adverts once they appear in the public domain and cannot make rulings on actual products.
The UK's Medicines and Healthcare Regulatory Products Agency (MHRA), responsible for pharmaceutical marketing, said it had not received any complaints concerning Nurofen products since the ruling.
A spokesman said: "MHRA is responsible for ensuring the quality, safety, and efficacy of medicines including over-the-counter painkillers. For over-the-counter medicines, informative names are permitted to help patients select an appropriate product without input from a healthcare professional."
Since 2011, Reckitt Benckiser has been subject to nine formal rulings by the ASA over a variety of products it has marketed. The majority of complaints were not upheld but four cases did see action taken against the company.
This included one complaint in which a doctor challenged a TV and magazine advert for Nuromol, in which the pain relief product was said to be superior to standard ibuprofen and paracetamol. The ASA ruled in 2012 the adverts could not be shown again after taking issue with some of the company's claims.
In another ruling the same year, the ASA found in favour of Reckitt Benckiser over a TV advert for Nurofen. Two complainants challenged whether Nurofen really did go "to the source of pain", as claimed in the advert, because the product was simply distributed via the body's bloodstream.
After an investigation, the ASA concluded the adverts were not in breach of any advertising standards rules. Six other cases, separate from the rulings, have been informally resolved over the past five years.